Benzo’s aware for older people:
Benzodiazpeines (things like lorazepam, diazepam, temazempa etc) are initially prescribed to help as a ‘relaxer.’ However, they are strongly addictive, with some users developing dependence within only a few weeks of use. In the UK benzodiazepine is a class C controlled drug, supposedly available only through prescription – although there is a substantial black market for the drug. It is responsible for a great deal of road traffic accidents in the UK.
In older people there are other risks in addition to addiction. Benzodiazepines can cause drowsiness, hallucinations, and confusion. In patients who live with dementia, family members often notice a worsening of memory. It can also lead to social isolation.
However, a potentially bigger risk of benzodiazepine is the risk of falls. Falls cause a lot of worry in older people. Patients who fall develop a fear of falling and as a result become more immobile. The immobility makes the muscles weaker which in turn increases the risk of falling further. This cycle, if allowed to continue, results in an older person losing their independence and ending up with requiring carers for personal care or moving into a care home.
Older people are right to be fearful of falling as there is around a 1 in 20 chance of having a fracture. The most dangerous fracture is a fracture of the hip (the precise area is the “neck of femur”); a third of patients who have this type of fracture die within 12 months.
Managing falls in older people:
Reducing and stopping this drug will significantly improve your memory, mood, and reduce your risk of falls. How to do this is outlined further down in this letter.
If you are worried about falls or are becoming socially isolated there are organisations that can help. These include:
- Wolseley Trust. This is a community-based organisation with ‘Life Coaches’ (also called social prescribers) that older people find incredibly useful. They will listen to you, identify what matters to you, and will work alongside you to create a plan to help you reach your goals and improve your wellbeing. They also support you to access local organisations and activities. They are a great service and send us quarterly reports showing how they are improving peoples lives. If you are interested, please call 01752 203673 or email firstname.lastname@example.org
- Eldertree is another community based organisation that has befriending services, a falls class, and numerous social events. You can call them on 01752 227447 or email on email@example.com, or look on their website https://eldertreeplymouth.co.uk/
- AgeUK is a very active organisation in Plymouth with a similar offering to Eldertree. You can call them on 01752256020. The web address is https://www.ageuk.org.uk/plymouth/
Management of addiction:
Are you worried you might be addicted to this drug? It doesn’t have to go on like this.
People who break free from benzodiazepine addiction tend to feel a lot better: Studies show that quitting leads to improvements in cognitive performance, mood and sleeping, and since the prolonged use of a benzodiazepine often causes as many anxiety problems as it’s supposed to solve, quitting generally makes very good sense.
But though quitting is sensible, it’s not always easy, especially if you don’t start with a reasonable understanding of the process and a solid plan for success.
Benzodiazepine Withdrawal Symptoms
Not everyone quitting benzodiazepine will experience withdrawal symptoms and most people experience only a few, not the complete list of possible symptoms. Withdrawal symptoms can be minimised by tapering the dose (see further down for more info). Typical withdrawal symptoms include:
- Sleeping problems
- Feeling anxious or tense
- Paranoia – thinking other people want to do you harm
- Feelings of disassociation
- Abnormal sensory perception (noises sound loud, colors seem odd, etc.)
- Shaking, or more rarely, convulsions
- Muscle aches, pains and spasms
- Symptoms that mimic flu
Why Do You Get Withdrawal Symptoms?
Benzodiazepine works by increasing the activity of the neurotransmitter GABA. Since GABA is an inhibitory transmitter, which slows or stops the firing of other neurotransmitters, by increasing GABA activity you quiet the brain’s overall activity level. GABA is the brain’s natural sedative, and benzodiazepine simply enhances its functioning.
GABA suppresses excitatory neurotransmitters like dopamine, serotonin, epinephrine (noradrenaline) and acetylcholine. These excitatory transmitters play important roles in memory, muscle movement, alertness, emotional regulation, heart rate and blood pressure and hormonal secretions. When taking benzodiazepine you quieten your whole brain’s activity level. This reduces anxiety and insomnia, but also causes changes to many of the body’s essential systems. This is why taking chronic high doses of benzodiazepine can cause such a variety of health problems and why people experience such a wide array of withdrawal symptoms after stopping.
Benzodiazepine users quickly develop dependence. Because of this, most prescribing guidelines advise against the use of benzodiazepine for more than 3 or 4 consecutive weeks.
How to quit?
Taper down without a doubt. Do not go cold turkey! Avoid alcohol during benzodiazepine withdrawal as it can worsen your symptoms. Experts in addiction medicine at the National Institute of Clinical Excellence (NICE) have suggested the following dose reduction will offer the least side effects:
From diazepam 40 mg per day or less:
- Reduce dose by 2–4 mg every 1–2 weeks until reaching 20 mg per day, then
- Reduce dose by 1–2 mg every 1–2 weeks until reaching 10 mg per day, then
- Reduce dose by 1 mg every 1–2 weeks until reaching 5 mg per day, then
- Reduce dose by 0.5–1 mg every 1–2 weeks until completely stopped.
If you would like to pursue this option please email us on firstname.lastname@example.org, put “FAO script team” on the subject line and ask for a dose reduction for your particular benzodiazepine.
Please NOTE: because these are potentially drugs of abuse we have a practice policy that lost/stolen scripts are not replaced unless we have a police log and if you over-use and run out we do NOT issue early scripts. By taking these medicines you agree to understand and abide by this rule.
Coping with Withdrawal Symptoms: A self Help Guide
To minimize your symptoms
- Strive to eat a healthy diet with lots of fresh fruits and vegetables. Drink lots of water
- Avoid caffeine
- Exercise (as much as you can…you can’t do too much). MINDset gym and Active4life websites can help with this.
- Rest up as well as you can
- Keep a recovery diary and chart the progress you make
- Ask for help and support from friends or family for things like household chores and general responsibilities
- If interested, explore alternative healing, such as acupuncture or Chinese medicine
- Avoid using alcohol or drugs. They may help in the short term but will exacerbate symptoms over the long run
- Avoid making major decisions or adding unnecessary stress to your life while going through withdrawals
- Relax in a hot bath
- Practice relaxation techniques, like deep breathing exercises
- Meditate and practice mindfulness
- The Harbour Centre in Plymouth can be really helpful and are on 01752 434343.
- If sleep is an issue take a look at the Northumberland, Tyne and Weir website on sleeping problems and sleep hygiene (https://www.cntw.nhs.uk/resource-library/how-to-cope-with-sleep-problems/)
Often people on benzodiazepine also struggle with their mental health. There are heaps of services in Plymouth that might help such as:
- Plymouth Options on 01752 435419
- You can also refer yourself to MIND on 01752 512280. The waits for both services, particularly MIND, is not that long these days.
- RETHINK on 01752 251072. They also do some group work and 1-2-1 work and are also useful if you physically can’t attend services
- HEADSPACE Plymouth (tel 07890257614) is a great place for assistance if you are in crisis. Staff and volunteers will be on hand to provide support in both 1:1 and group settings. As well as crisis management, they assist with setting achievable goals and (where appropriate) working with the Wellness Recovery Action Plan.
Our aim is for you to lead as full a life as possible with minimal symptoms and the minimum of harmful medication. From the next script we will support you with the dose reduction suggested above. We hope that you understand the rationale for this and we wish you all the best.
Pathfields Medical Group